I was wondering if anyone can shed some light on some troubles I had during my last ESI.
First some history, I am a 40ish Female who has multi level Cervical DDD. I have tried physical therapy with no help (makes matters worse), been there done that with pain meds, muscle relaxers and anti inflammatory meds... blah blah blah .
I have had 4 ESI to date, 2 of which had complications, the first I stopped breathing and just recently during the last injection I immitially felt pain in my right arm. I was given some I.V Toradol and Percocet while in recovery; 6 hours later I had the worst pain in my right forearm, elbow down to the palm of my hand. A better description of the pain would be sharp needle like pain with heat, very sensitive to touch and throbbing. The next morning I called the Pain Clinic, and was given some samples of ZanaFlex and Lyrica .
Day 8, not as severe but still I have pain. The hand and arm throb and are sensitive to touch on the outside of the forearm to palm, I have that funky feeling you would get when you knock the funny bone it throbs constantly and at times my hand can feel very warm and other times it's cold. Iím no longer taking the ZanaFlex and the Lyrica was changed to a lower dose of 50mg bid.
The answers I get from both the Pain Clinic doctor and my PM Doctor is nerve irritation takes time to heal, it will eventually go away, this is unusual and a HUH?? head scratch.
TIMEÖI have been out of work, loosing patience AND pay because of this. All I know is that I went to the pain clinic and came out in worse pain than I went in, SAD too because even with the 2 mishaps I felt that the 4 injections I had really worked for me.
I guess what Iím feeling here is discarded, confused and worried about the TIME.
Any advice from those who have had nerve pain after an ESI, I could use some comfort from real people who have had real pain and not from the Doctors who have caused it!
Greymom, I had a cervical ESI the beginning of June and it took me well over a month to get over it. It seems like I had pretty much the same symtoms you have. My right arm from my shoulder to my fingers hurt so badly it brought me to tears and I had to sleep sitting up in a chair. It also made my headaches come back that had been under control with a med. My pm doc's nurse had made her 3 day check up call to me but had failed to pass my problems on to my pm. I finally had to go see another dr who missdiagnosed me with tendonitis I knew better, but in the meantime she put my arm in a sling which really did help a lot. When I finally got to see my pm 3 weeks later, he told me that I more than likely was having an allergic reaction to the steriod in the injection. I still often wonder if he didn't hit something while doing the injection. I found that a muscle relaxer with a pain killer worked the best for me although I could never really get rid of the pain. And, for some reason, lifting my arm above my head seemed to relieve a lot of pain. In time I started feeling better. Best to you
he told me that I more than likely was having an allergic reaction to the steriod in the injection.
WHAT! sounds like your doc and my doc are a lot alike Glad to here your feeling better. As far as myself, it's one day at a time. I did get a call from the Pain Clinic, they were ondering If I wanted to schedule an app for another EPI...as I said before
Hi greymom, Epuidurals are usually painful for one of two reasons, They may have nicked or pierced a nerve inserting the needle. You usualy feel a sharp pain that lights up your arm or leg instantly. Depending on where the injection was done. The cervicle spine is composed of much smaller bones and it's a much tighter fit trying to get a needle in without damaging the nerves. Because everything is smaller and tighter, the pressure created by injecting the steroids into the epidural space can calso cause pressure on the spinal cord or the sorrounding nerves. It's kind of like over inflating the outer layer of the cord "the epidural layer" and this pressure is constricted by the lack of room to recieve the juice they inject. They use the same amount of juice on everyone, the only thing that effects how much they inject is the area of the spine. They have a precalculated amount that should be able to be accepted without causing the problems your having. Unfortunately that amount that works for 90% of the people may simply be too much if your space is smaller and can't recieve that much juice without causing pressure.
I've had over a dozens ESI in my lumbar spine and experienced many of the same feelings afterwards, increased pain in hips, back and down one leg or both. I've also had nerves pierced and had spinal fluid leaks from nicking the Dura. A spinal fluid leak is the 3rd cause of pain but you didn't mention the classic spinal headache that makes you throw up when you stand and is only relieved by lying down,. I don't think that's the case so were left with piercing/nicking a nerve or too much pressure created inside the epidural space.
The interesting thing is that after surgery, where they did a laminectomy which removes the spinous process and the back side of the vertabrea called the lamina, it opens up that closed compartment to the point that the first ESI I had after surgery they observed the injection under flouro and mentioned I had enough room to recieve twice the amount of juice they used. I have also experinced the same thing after surgery with meylograms, Because of the new extra room, the injections were virtually pain free. Meylograms inflate that area with dye to check for bulges and cord and nerve compressions, again without the lamina the docs were amazed how much room they had for the dye and made a similar comment. Meylos' prior to surgery and prior to the removal of bone that would normally be confined in the inflated area were very painful. They caused the same pressure as an ESI. I had the same piercing of nerves, but once the bone was removed, they could have used twice as much die and not created the pressure that causes pain and had more than enough room to work around the nerves to avoid them completely.
I'm not suggesting having surgery to make the injections more comfortable, it was just an interesting effect from having more space created surgically to accept injectable materials like ESI and dye from Myelo's.
Most likely when they say give it time, they are basically saying allow the juice they injected to be absorbed which will reduce the pressure it created. Once the extra pressure in that area resolves "is absorbed", the pain should deminish. A week or two for the extra pressure to quite down or several weeks to a month or longer for a pierced nerve to quite down is fairly common. It's highly unlikely a doc is going to admit to placing a needle right through a nerve, but it will heal and the symptoms should deminish given time, there isn't a procedure to go back in and repair piercing a nerve.So you just have to wait and let it heal. Use what works to manage the pain, heat may help disperse the juice a little faster but ice will numb the area and make the pain go away while you have ice on it. The lyrica should help, but it's not the type of relief that you notice an hour after taking a dose of pain meds. The lyrica has to build up in your system and do it's thing over days or weeks.
The problem may resolve before the lyrica really has a chance to be the answer to a problem that should deminish with or without the med.It may help with arm/nerve pain you had prior to the ESI but unles they nicked the dura and caused a spinal fluid leak, there really isn't a way to reverse or speed the process.
Personaly given the extreme reactions to previous ESI's, I would be very leary about another, but I do think the cause of pain is one of the two problems you would expect, to much pressure inside from the steroids or a pierced or nicked nerve. Both problems will resolve themself given time, unfortunately nobody can really estimate if it's going to take 2 weeks or 6 weeks, but it shouldn't be permanent by any means.
I hope things settle down quickly and you can look into other means of inflamatory control or pain relief.
Take care, Dave